- This is a faithful paraphrase of the HCP’s statement featured in the video: "Nausea is often seen in diabetes. Many times it correlates to the disease itself (a result of hypers and hypos). But the medication we use in diabetes can induce nausea. This frequently happens when a new medication is initiated or when the dose is increased, but mainly it should be mild or moderate – and transient, meaning that it should disappear after some weeks.”
Type 1 diabetes – What’s going on in your body?
What is insulin?
Insulin is a hormone released by the pancreas when you eat2. It helps convert glucose, or sugar, from food into your body’s cells where it can be used as energy2. In simple terms, when your insulin level goes up, your blood sugar level goes down2. Without insulin, your body cannot make use of and absorb glucose and it stays in your blood2.
The importance of managing blood sugar
Having balanced blood sugar levels is important for your body to function properly. Too much or too little sugar in your blood can have some very serious consequences and and reduce risks of complications like3, 4:
- Heart attack
- Reduced eyesight, blindness
- Kidney disease
- Nerve problems
- Blocked circulation in the feet
- Foot infection
High or low levels of blood sugar can be very dangerous3, 4.
Read more about low and high blood sugar, how to spot the symptoms and how to manage it, below.
Low blood sugar (hypoglycaemia)
Low blood sugar, also called hypoglycaemia or a “hypo”, occurs when the level of sugar in your blood drops too low4.
People with diabetes who are on insulin need to be aware of the signs of a hypo as they can be very dangerous. A severe hypoglycemic event is classified as a diabetic emergency that may lead to coma and requires assistance from another person to treat5.
Symptoms of low blood sugar
- Shakiness or feeling sick
- Sweating, chills and clamminess
- Intense hunger
- Blurred vision
- Slurred speech.
- Nervousness or irritability
You may experience one or more of these when your blood sugar levels are too low4. A family member or friend may even mention that you are acting a little strangely or look unwell.
How to manage low blood sugar episodes (hypos)
If you have a hypo, you should treat it by quickly consuming something sugary, otherwise, you may lose consciousness4.
It is important to always carry something to help you treat a hypo. It’s recommended that you consume 15 grams of a carbohydrate that is absorbed quickly to manage a hypo.
Over time, you’ll become more familiar with what low blood sugar feels like and what to do about it. Learn more about hypos here. Another opportunity to learn more about hypos is through joining the Hypo Program on www.hypoprogram.com.
If you are unsure about how to manage a hypo, please seek advice from your doctor.
High blood sugar (hyperglycaemia)
High blood sugar, also called hyperglycaemia or a ‘hyper’, happens when glucose cannot enter the body cells and builds up in your blood3. A hyper can be dangerous, damaging your blood vessels and reducing the supply of oxygen and nutrient-rich blood going to your body’s organs and nerves3. Over time, this can result in irreversible tissue damage and serious health complications7.
Symptoms of high blood sugar
- Tiredness and lethargy
- Passing more urine than usual
- Being very thirsty
- Blurred vision
You may experience one or more of these symptoms when your blood sugar levels are high3, or a family member or friend might mention that you do not quite seem your usual self. Understand the signs a hyper, as well as some ideas to prevent it, here.
How to manage high blood sugar (hyper)
If you experience frequent high blood sugar levels, you can try to remember to3:
- Check your blood sugar more often than usual, specifically before and after your meals
- Look for patterns in your blood sugar results to understand what might be causing it
Learn more about how to monitor your blood sugar and track how your body reacts to food, exercise and medication.
If you have difficulties controlling your blood sugar levels and they are regularly too high, it’s important to speak to your doctor or nurse. They can offer tips and advice or they may need to adjust your medication.